Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Twin Cities, MN

July 20, 2019Ramsey County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 20, 2019, 9:33 AM CDT for Ramsey County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2019, 9:33 AM CDT (14:33 UTC)
Expired
Jul 20, 2019, 10:00 AM CDT
In force
27 min
Issued by
NWS Twin Cities, MN

County Ramsey County, MN

The radar

The Minneapolis radar (KMPX), 42 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

506 
WWUS83 KMPX 201433
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
933 AM CDT Sat Jul 20 2019

MNZ060>063-201500-
Anoka-Washington-Hennepin-Ramsey-
933 AM CDT Sat Jul 20 2019

...A SHOWER WILL AFFECT EAST CENTRAL HENNEPIN...SOUTHEASTERN ANOKA...
NORTHERN WASHINGTON AND RAMSEY COUNTIES...

At 933 AM CDT, showers with gusty winds were located over New 
Brighton, or 8 miles northeast of Minneapolis, moving northeast at 
40 mph.

Wind gusts of 50 to 55 mph are possible with these showers.

Locations impacted include...
Minneapolis, St. Paul, Brooklyn Park, Coon Rapids, Blaine, Maplewood,
Roseville, Brooklyn Center, Oakdale, Fridley, Shoreview and White
Bear Lake.

This includes Interstate 35 between mile markers 130 and 131.
 
LAT...LON 4490 9319 4505 9341 4531 9305 4512 9278
TIME...MOT...LOC 1433Z 235DEG 33KT 4507 9319 

$$

ETA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 20, 6:01 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 20, 6:01 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
601 AM CDT Sat Jul 20 2019

.UPDATE...
Issued at 553 AM CDT Sat Jul 20 2019

Updated for the 12Z aviation discussion below.

&&

.SHORT TERM...(Today through Sunday)
Issued at 413 AM CDT Sat Jul 20 2019

The main forecast concern in the short term period is the showers
and thunderstorms forecast to move through the Minnesota and western
Wisconsin today.

As of early this morning, a surface low was noted across eastern
Colorado with thr frontal boundary we've been dealing with for days
in place across northern Iowa. North of the front across southern
MN and western WI, dew points have fallen into the mid to upper 60s
and temperatures have cooled into the upper 60s to lower 70s.
Meanwhile, an MCS was progressing eastward across South Dakota, and
will eventually move across our local area today with additional
thunderstorm development out ahead of the MCS north of the front.

The strongest instability has shifted south of with the front
itself, but up to 3,000 J/kg of MUCAPE will be in place across
southern MN which could lead to strong elevated storms with
isolated large hail. The main issue will be heavy rainfall and
lightning. The strongest forcing, including 600-700mb Fgen will
shift nearly due east across southern MN and western WI today.
There have been some differences in the model guidance on exactly
how far north or south the main slug of precipitation will go. The
HRRR is one of the more northern solutions while the global
models tend to point to far southern MN along the Iowa border.
Leaned toward the northern solution as CAMs have been consistently
showing this from run to run. From mid morning through mid
afternoon, expect showers and thunderstorms to work east across
southern MN and western WI, with a narrow 1-2" swath of rainfall
(and possibly locally higher amounts)expected.

Skies will clear from west to east this evening as reinforcing dry
northerly flow pushes in with pressure rises from the north. Sunday
will start out clear and dry, but a quick moving shortwave trough
will approach from the west by afternoon, introducing some chances
of precipitation to the forecast.

.LONG TERM...(Sunday night through Friday)
Issued at 413 AM CDT Sat Jul 20 2019

A pattern change is on the horizon in the long term, as the large
scale flow transitions to ridging over the Intermountain west and
troughing over the eastern CONUS. Overall this will mean dry and
mild weather for the forecast area, with the exception of possibly
the entry into and out of the pattern.

Sunday will be one of those days, in which we should see overall
dry weather, but a few stray showers can't be ruled out given
fleeting northwest flow aloft. After that, we see several days
with mostly sunny skies and high temps moderating from the 70s to
low/mid 80s.

On Friday the western ridge flattens, which looks to bring back
northwest flow to the region. Both GFS and ECMWF models bring a
weak front across the area as a shortwave trough pivots over
northwest Ontario. Therefore the Friday night - Saturday time
frame would be the next decent opportunity for organized shower
and thunderstorm activity.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 553 AM CDT Sat Jul 20 2019

Thunderstorms developing along and north of the west to east
oriented frontal boundary will be the main concer. Expect the
storms to lift north toward the metro, then translate eastward
with time through the day. MVFR cigs will be mostly be limited to
thunderstorms, mainly due to VIS issues. Storms should be on the
way out by this afternoon, with rapidly improving conditions after
that.

KMSP...A prolonged period of thunderstorms from 14Z through 19Z
is possible. Severe weather chance is low this far north.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind N 5 kts.
Mon...VFR. Wind NW 5 kts.
Tue...VFR. Wind W 5kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...SPD
SHORT TERM...SPD
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, Jul 20, 4:30 AM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
430 AM CDT Sat Jul 20 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
430 AM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Showers and thunderstorms are likely today. A few strong to
severe storms are possible, primarily across southern Minnesota.
Locally heavy rainfall is expected with these storms as well,
which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 20, 8:00 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 AM CDT Sat Jul 20 2019

MNZ060-068-201345-
Hennepin-Carver-
800 AM CDT Sat Jul 20 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HENNEPIN AND CENTRAL
CARVER COUNTIES...

At 800 AM CDT, strong thunderstorms were clustered over St.
Bonifacius, or 22 miles south of Buffalo, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Minneapolis, St. Paul, Brooklyn Park, Plymouth, Maple Grove, Eden
Prairie, Minnetonka, Edina, St. Louis Park, Shakopee, Brooklyn Center
and Fridley.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4522 9345 4512 9329 4504 9328 4503 9321
      4494 9320 4480 9352 4480 9357 4472 9370
      4493 9393 4498 9385 4498 9377 4503 9377
TIME...MOT...LOC 1300Z 236DEG 32KT 4487 9374

ETA
Local storm report, Jul 20, 8:20 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
820 AM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       4 WSW KASOTA            44.26N 94.03W
07/20/2019  M1.88 INCH       NICOLLET           MN   COCORAHS

&&

TDH
Special weather statement, Jul 20, 8:24 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
824 AM CDT Sat Jul 20 2019

WIZ023>026-201415-
Pierce-St. Croix-Dunn-Pepin-
824 AM CDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PEPIN...EASTERN
PIERCE...DUNN AND EASTERN ST. CROIX COUNTIES...

At 824 AM CDT, a strong thunderstorm was located over Elmwood, or 16
miles southwest of Menomonie, moving northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Menomonie, Durand, Baldwin, Woodville, Glenwood City, Colfax,
Boyceville, Elmwood, Eau Galle, Plum City, Knapp and Wheeler.

This includes Interstate 94 in Wisconsin between mile markers 20 and
53.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4460 9193 4460 9200 4458 9203 4450 9205
      4472 9246 4516 9230 4504 9165 4496 9165
TIME...MOT...LOC 1324Z 218DEG 32KT 4479 9221

ETA
Special weather statement, Jul 20, 8:35 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
835 AM CDT Sat Jul 20 2019

MNZ052-053-061>063-WIZ014-023-201415-
Anoka-Washington-Isanti-Ramsey-Chisago-Polk-St. Croix-
835 AM CDT Sat Jul 20 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
CHISAGO...ANOKA...SOUTHEASTERN ISANTI...WASHINGTON...RAMSEY...
NORTHWESTERN ST. CROIX AND SOUTH CENTRAL POLK COUNTIES...

At 835 AM CDT, strong thunderstorms were clustered over Columbia
Heights, or near Minneapolis, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
St. Paul, Cambridge, Brooklyn Park, Woodbury, Coon Rapids, Blaine,
Maplewood, Cottage Grove, Inver Grove Heights, Roseville, Andover and
Oakdale.

This includes the following highways...
 Interstate 35 between mile markers 130 and 140.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5, and near
mile marker 7.
 U.S. Highway 61 between mile markers 163 and 164.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4516 9248 4482 9300 4492 9305 4492 9313
      4488 9318 4490 9320 4503 9321 4504 9328
      4510 9327 4521 9342 4523 9349 4526 9352
      4551 9321
TIME...MOT...LOC 1335Z 236DEG 36KT 4502 9324

ETA
Special weather statement, Jul 20, 8:52 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
852 AM CDT Sat Jul 20 2019

MNZ056>058-064>067-073>075-082-201430-
Brown-Chippewa-Yellow
Medicine-Watonwan-McLeod-Sibley-Kandiyohi-Renville-Meeker-Nicollet-
Redwood-
852 AM CDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MEEKER...
SOUTHEASTERN CHIPPEWA...REDWOOD...WESTERN SIBLEY...WESTERN MCLEOD...
EASTERN YELLOW MEDICINE...BROWN...RENVILLE...SOUTHERN KANDIYOHI AND
NORTHWESTERN NICOLLET COUNTIES...

At 852 AM CDT, a strong thunderstorm was located near Redwood Falls,
moving east at 70 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hutchinson, New Ulm, Redwood Falls, Sleepy Eye, Granite Falls,
Olivia, Springfield, Winthrop, Clara City, Renville, Fairfax and
Hector.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 110.
 U.S. Highway 212 between mile markers 41 and 110.
 U.S. Highway 71 between mile markers 52 and 112.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4495 9566 4498 9430 4410 9437 4411 9509
      4419 9510 4420 9512 4420 9560 4462 9561
      4464 9566
TIME...MOT...LOC 1352Z 257DEG 63KT 4461 9520

ETA
Special weather statement, Jul 20, 9:33 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
933 AM CDT Sat Jul 20 2019

MNZ060>063-201500-
Anoka-Washington-Hennepin-Ramsey-
933 AM CDT Sat Jul 20 2019

...A SHOWER WILL AFFECT EAST CENTRAL HENNEPIN...SOUTHEASTERN ANOKA...
NORTHERN WASHINGTON AND RAMSEY COUNTIES...

At 933 AM CDT, showers with gusty winds were located over New
Brighton, or 8 miles northeast of Minneapolis, moving northeast at
40 mph.

Wind gusts of 50 to 55 mph are possible with these showers.

Locations impacted include...
Minneapolis, St. Paul, Brooklyn Park, Coon Rapids, Blaine, Maplewood,
Roseville, Brooklyn Center, Oakdale, Fridley, Shoreview and White
Bear Lake.

This includes Interstate 35 between mile markers 130 and 131.

LAT...LON 4490 9319 4505 9341 4531 9305 4512 9278
TIME...MOT...LOC 1433Z 235DEG 33KT 4507 9319

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:09 AM CDTSpecial Weather StatementMPXBlue Earth, Brown, Redwood, Watonwan66 min
Jul 20, 6:22 AM CDTSpecial Weather StatementMPXLac qui Parle23 min
Jul 20, 6:25 AM CDTSpecial Weather StatementMPXNicollet50 min
Jul 20, 6:32 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Nicollet, Sibley43 min
Jul 20, 6:55 AM CDTSpecial Weather StatementMPXLe Sueur35 min
Jul 20, 7:03 AM CDTSpecial Weather StatementMPXSteele27 min
Jul 20, 7:21 AM CDTSpecial Weather StatementMPXBlue Earth24 min
Jul 20, 7:32 AM CDTSpecial Weather StatementMPXLe Sueur58 min
Jul 20, 7:35 AM CDTSpecial Weather StatementMPXGoodhue40 min
Jul 20, 7:56 AM CDTSpecial Weather StatementMPXSteele, Waseca49 min
Jul 20, 8:00 AM CDTSpecial Weather StatementMPXCarver, Hennepin45 min
Jul 20, 8:35 AM CDTSpecial Weather StatementMPXAnoka, Ramsey, Washington40 min
Jul 20, 8:52 AM CDTSpecial Weather StatementMPXBrown, Redwood, Renville38 min
Jul 20, 9:19 AM CDTSevere Thunderstorm WarningMPXBrown, Martin, Watonwan56 min
Jul 20, 9:45 AM CDTSpecial Weather StatementMPXNicollet, Sibley45 min
Jul 20, 10:01 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin, Nicollet, Waseca44 min
Jul 20, 10:18 AM CDTSpecial Weather StatementMPXCarver, Dakota, Le Sueur, Rice, Scott42 min
Jul 20, 10:34 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Rice, Steele, Waseca41 min
Jul 20, 10:41 AM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn64 min
Jul 20, 10:58 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice, Steele47 min
Jul 20, 12:03 PM CDTSpecial Weather StatementMPXBlue Earth, Steele, Waseca87 min
Jul 20, 12:19 PM CDTSpecial Weather StatementMPXMartin56 min
Jul 20, 2:41 PM CDTSpecial Weather StatementMPXSteele3 hr
Jul 19, 7:06 PM CDTSpecial Weather StatementMPXBarron84 min
Jul 19, 7:28 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix47 min
Jul 19, 7:53 PM CDTSpecial Weather StatementMPXDunn82 min
Jul 20, 8:24 AM CDTSpecial Weather StatementMPXDunn, Pierce51 min
Jul 20, 11:52 AM CDTSpecial Weather StatementMPXChippewa, Eau Claire, Pepin53 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.